Nevada, 2020

Damaging Wind in Nevada, August 24, 2020

August 24, 2020 · NWS LKN · 1 event in 1 county or zone

Isolated to scattered showers and thunderstorms produced some gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Isolated to scattered showers and thunderstorms produced some gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 24, 3:49 PM PST, 11 minutes earlier.

Area forecast discussion, Aug 24, 3:49 PM PST, 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Elko NV
449 PM PDT Mon Aug 24 2020

.SYNOPSIS...Tropical moisture continues to surge into our
region brining chances for showers and thunderstorms through
Wednesday. The haze will continue to improve through Tuesday, and
temperatures will continue to be much above normal through the
week.

&&

.AVIATION UPDATE...KELY is not reporting through normal
comms systems. CAN be dialed into. Due to changing nature of
situation, AMD NOT SKED has been added to the KELY TAF
for the time being.

&&

.PREV DISCUSSION... /ISSUED AT 1258 PM/

SHORT TERM...Today through Wednesday

High pressure will remain centered over the four corners region
through the short term period. Tropical moisture continues to
advect into Nevada and currently dewpoints are in the 40's across
much of the region, except for Elko County, where they are
currently in the upper 20's to the upper 30's. An upper low off of
the central California coast is currently sending additional
moisture over the ridge and into northern Nevada and the
dewpoints are expected to rise into the 40's and 50's this
afternoon and evening, even in Elko County. Thunderstorms are
currently forming in central Nevada early this afternoon and will
be moving into northern Nevada later this afternoon and into this
evening. A few of these storms could be strong, especially with
the more discrete ones that form earlier in the afternoon in an
environment of up to around 750 J/kg CAPE, though Shear values are
not expected to increase until later this afternoon, so storms may
have a hard time keeping sustained until then. While there is
expected to be a mix of wet and dry storms at first, the main
threat with the storms will be strong to marginally severe wind
gusts. As the afternoon wares on into the evening, storms are
expected to make more of a transition to wetter storms. However,
the storms are expected to be moving at a pretty good clip, around
25-30 kts, so the lightning threat continues to bring elevated
Fire Weather concerns for today. Please see the Fire Weather
Discussion below for product details.

Nocturnal convection may occur tonight in northern Nevada, though
will likely be some showers and isolated thunderstorms. Isolated
to scattered thunderstorms are expected once again on Tuesday
afternoon and evening with the focus on Elko County, with some
stronger storms once again likely there. These are expected to be
a mix of wet and dry storms, though some isolated dry
thunderstorms are possible on the periphery of these in western
and central counties. Isolated thunderstorms will be further
confined to northern Elko County on Wednesday.

Overall, visibility in Nevada continues to improve from the
smoke, though hazy conditions do continue. Smoke dispersion models
do indicate that improvement will continue into Tuesday.

Temperatures are expected to stay well above normal through the
short term, mainly in the 90's. Highs were dropped a little for
this afternoon due to the expected cloud cover from storms.
Overnight lows will be in the mid 50's to the lower 60's.

LONG TERM...Wednesday night through next Monday.

For the beginning of the period, model agreement for the high
pressure ridge settling over the Four Corners area remains
consistent. There is still disagreement on the size and strength
of the short wave, but models agree that it will pass by Thursday
afternoon. Dry thunderstorms are a possibility for the region each
afternoon with the focus shifting from northern Nevada to eastern
White Pine county as the week progresses. Near the start of next
week, models look to shift the flow northerly as a trough digs
south. However, there is a lot of disagreement with position and
strength. There are hints of a cold frontal passage with the
trough, but strength and location are still uncertain. The frontal
passage would allow for temperatures to cool down next week, but
it is still difficult to say how much. As for the current week,
temperatures are to remain above the average, sitting in the high
80s to mid-90s.

AVIATION...Thunderstorms will likely affect KWMC, KBAM, and
KEKO this afternoon and evening, with strong gusty winds as the
main threat, though a briefly lowered visibility in rain is not
out of the question. KTPH is not expected to be affected by
thunderstorms,though it is expected to be a little breezy there.
KELY will have VCTS in the afternoon and evening, though will
likely be limited to a slightly reduced visibility shower later
in the evening. Otherwise, areas of smoke will continue to slowly
improve, with a few areas down to 5sm at times in northern TAF
sites.

FIRE WEATHER...Increasing moisture and instability across most of
northern and portions of central NV are expected through mid-
week. This will lead to a mix of isolated to scattered wet and dry
thunderstorms. Isolated nocturnal thunderstorms will also be
possible tonight north of the Highway 50 corridor, but should
simmer down before midnight Tuesday night. Thunderstorms will
focus mainly on zones 438 469 and 470 for Wednesday and Thursday,
followed by a focus on zone 425 for Friday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until midnight PDT tonight for Central Nevada-
Toiyabe-W Elko County, N Eureka and Lander Counties N of I80.

Red Flag Warning until 6 AM PDT Tuesday for Humboldt County-
Quinn-Southeastern Humboldt County and northern Lander County.

&&

99/99

In the hours before

Special weather statement, Aug 24, 2:04 PM PST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Elko NV
304 PM PDT Mon Aug 24 2020

NVZ037-242245-
Southern Lander County and Southern Eureka County NV-
304 PM PDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EUREKA COUNTY UNTIL 345
PM PDT...

At 303 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Garden Pass, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of central Eureka
County.

LAT...LON 3985 11623 3988 11637 4006 11632 3998 11610
TIME...MOT...LOC 2203Z 206DEG 30KT 3999 11627

92
Special weather statement, Aug 24, 2:11 PM PST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Elko NV
311 PM PDT Mon Aug 24 2020

NVZ035-037-041-242300-
Southern Lander County and Southern Eureka County NV-
Northeastern Nye County NV-White Pine County NV-
311 PM PDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NYE...WEST CENTRAL
WHITE PINE AND SOUTHEASTERN EUREKA COUNTIES UNTIL 400 PM PDT...

At 310 PM PDT, Doppler radar was tracking a strong thunderstorm near
Eureka, moving north at 25 mph.

Small hail and wind gusts of 50 to 55 mph will be possible with this
storm.

Locations impacted include...
Eureka, Pinto Summit, Eureka Airport and Pancake Summit.

LAT...LON 3906 11595 3911 11617 3966 11606 3954 11550
TIME...MOT...LOC 2210Z 200DEG 98KT 3954 11584

92
Special weather statement, Aug 24, 2:27 PM PST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Elko NV
327 PM PDT Mon Aug 24 2020

NVZ036-037-242315-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
327 PM PDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LANDER COUNTY UNTIL
415 PM PDT...

At 326 PM PDT, Doppler radar was tracking a strong thunderstorm 29
miles northwest of Grass Valley, moving northeast at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Antelope Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3998 11707 4005 11722 4038 11703 4023 11674
TIME...MOT...LOC 2226Z 214DEG 15KT 4008 11709

DP/CS
Special weather statement, Aug 24, 2:35 PM PST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Elko NV
335 PM PDT Mon Aug 24 2020

NVZ034-038-242315-
Southwest Elko County NV-Ruby Mountains and East Humboldt Range NV-
335 PM PDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 415 PM
PDT...

At 334 PM PDT, Doppler radar was tracking a strong thunderstorm near
Spring Creek, moving north at 15 mph.

Small hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Lamoille and Spring Creek.

LAT...LON 4058 11559 4061 11569 4078 11571 4075 11539
TIME...MOT...LOC 2234Z 202DEG 12KT 4068 11563

92
Special weather statement, Aug 24, 3:37 PM PST, 23 minutes before
Special Weather Statement
National Weather Service Elko NV
437 PM PDT Mon Aug 24 2020

NVZ037-040-250015-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
437 PM PDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER AND
NORTHWESTERN NYE COUNTIES UNTIL 515 PM PDT...

At 436 PM PDT, a strong thunderstorm was reported 11 miles south of
Gabbs, moving north/northeast at 25 mph.

Small hail and strong winds 40 mph or higher may change fire
direction and growth, adversely affecting the personnel on the
Mildred Fire. cloud to ground lightning will be possible with this
storm.

Locations impacted include...
Mildred Fire, Gabbs, Berlin Ichthyosaur SP and Ione.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3862 11786 3876 11802 3905 11798 3909 11778
      3911 11780 3914 11779 3915 11780 3910 11742
      3861 11781
TIME...MOT...LOC 2336Z 194DEG 20KT 3871 11790

DP/CS
Special weather statement, Aug 24, 3:49 PM PST, 11 minutes before
Special Weather Statement
National Weather Service Elko NV
449 PM PDT Mon Aug 24 2020

NVZ031-033-035-039-250015-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-White Pine County NV-
449 PM PDT Mon Aug 24 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE AND
SOUTHEASTERN ELKO COUNTIES UNTIL 515 PM PDT...

At 448 PM PDT, Doppler radar was tracking a line of storms in
eastern Elko County.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
West Wendover, Pequop Summit, Oasis, Montello, White Horse Pass and
Silver Zone Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3993 11435 4117 11475 4117 11470 4118 11475
      4123 11477 4175 11408 4129 11403 3991 11405
TIME...MOT...LOC 2348Z 203DEG 49KT 4193 11370

90

The radar

The Elko radar (KLRX), 176 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
August 24, 4:00 PM PST to 5:00 PM PST
Where
Elko County, 2.15 mi S of Melandco
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.269, -114.827

Station (BSPNV), 12.4 miles NE Wells, Elevation 6002 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2020Every state in 2020This day in weather historyWarnings in Nevada, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904941.